A bovine collagen matrix is sometimes used as a delivery medium during direct intratumoral injection of a chemotherapeutic agent. The bovine collagen enhances the dose and duration of local drug delivery and limits systemic toxicity. Although this strategy is advocated as a means of easy and effective delivery of chemotherapeutic drugs, the associated risks are not well defined. We report the case of a 71-year-old man with hepatocellular carcinoma who underwent weekly intratumoral injections of cisplatin in a bovine collagen matrix. During the third injection, he suddenly and unexpectedly underwent cardiac arrest and died. An autopsy disclosed diffuse occlusion of the pulmonary microcirculation by bovine collagen. The collagen emboli were associated with an inflammatory infiltrate typical of bovine collagen-induced hypersensitivity. This case identifies a fatal complication of intratumoral chemotherapy injections using a bovine collagen matrix, which does not appear to have been previously reported. This case underscores the valuable role of the traditional autopsy examination as a means of identifying possible complications of novel oncologic strategies, which are being rapidly developed and implemented.
|Original language||English (US)|
|Journal||Archives of pathology & laboratory medicine|
|State||Published - Feb 2003|
ASJC Scopus subject areas
- Pathology and Forensic Medicine
- Medical Laboratory Technology